Journal List > J Korean Ophthalmol Soc > v.51(6) > 1008846

J Korean Ophthalmol Soc. 2010 Jun;51(6):890-894. Korean.
Published online June 18, 2010.  https://doi.org/10.3341/jkos.2010.51.6.890
Copyright © 2010 The Korean Ophthalmological Society
Two Cases of Lacrimal Drainage Obstruction Associated With S-1 Anticancer Treatment
Jong-Seo Park, MD, Sung Woo Ha, MD and Helen Lew, MD, PhD
Department of Ophthalmology, Bundang CHA Medical Center, CHA University, Sungnam, Korea.

Address reprint requests to Helen Lew, MD, PhD. Department of Ophthalmology, CHA University, Bundang CHA Medical Center, #351 Yatap-dong, Bundang-gu, Sungnam 463-712, Korea. Tel: 82-31-780-5330, Fax: 82-31-780-5333, Email: eye@cha.ac.kr
Received January 04, 2010; Accepted March 16, 2010.

Abstract

Purpose

To report two cases of lacrimal drainage obstruction associated with the anticancer drug S-1 (tegafur, gimeracil, oteracil ; TS-1®, Taiho Pharmaceutical, Japan).

Case summary

(Case 1) A 34-year-old male who had previously undergone a total gastrectomy for treatment of gastric cancer visited with epiphora in both eyes that had developed 6 months after S-1 treatment. On examination, a right canalicular obstruction and left punctal and nasolacrimal partial obstruction were noted. Endoscopic dacrycystorhinostomy with lacrimal trephinization was done in the right eye and punctoplasty with punctal membrane removal and silicone tube intubation were performed in the left eye and the epiphora were successfully treated. (Case 2) A 60-year-old male who was treated with S-1 for gastric cancer presented with tearing in both eyes that had developed 2 months after S-1 treatment. Ophthalmic examinations revealed a right nasolacrimal partial obstruction in the right eye and lacrimal sac obstruction in the left. Silicone intubations were performed on both sides and the epiphora were successfully treated.

Conclusions

Lacrimal drainage obstructions may develop after S-1 treatment. Therefore, ophthalmologic evaluations should be performed in patients treated with S-1 to detect lacrimal drainage obstruction.

Keywords: Epiphora; Lacrimal drainage obstruction; S-1

Figures


Figure 1
Preoperative photographs of case 1 patient show left (A) upper and (B) lower punctal stenosis.
Click for larger image


Figure 2
Preoperative macro digital subtraction dacryocystographic findings of case 1 patient show (A) right canalicular obstruction and (B) left nasolacrimal duct partial obstruction.
Click for larger image


Figure 3
(A) Histopathologic findings of punctal membrane (case 1) show subepithelial fibrosis (white arrow) below stratified squamous epithelium (black arrow) (hematoxylin-eosin, ×200) (B) Histopathologic findings of lacrimal sac (case 1) show chronic inflammation consisting of lymphocytes (black arrow) with fibrosis (white arrow) (hematoxylin-eosin, ×200).
Click for larger image


Figure 4
Preoperative macro digital subtraction dacryocystographic findings of case 2 patient show (A) right nasolacrimal duct partial obstruction and (B) left lacrimal sac obstruction.
Click for larger image

References
1. Shirasaka T. Development history and concept of an oral anticancer agent S-1 (TS-1): its clinical usefulness and future vistas. Jpn J Clin Oncol 2009;39:2–15.
2. Kubota T. The role of S-1 in the treatment of gastric cancer. Br J Cancer 2008;98:1301–1304.
3. Eiseman AS, Flanagan JC, Brooks AB, et al. Ocular surface, ocular adnexal, and lacrimal complications associated with the use of systemic 5-fluorouracil. Ophthal Plast Reconstr Surg 2003;19:216–224.
4. Caravella LP Jr, Burns JA, Zangmeister M. Punctal-canalicular stenosis related to systemic fluorouracil therapy. Arch Ophthalmol 1981;99:284–286.
5. Brink HM, Beex LV. Punctal and canalicular stenosis associated with systemic fluorouracil therapy. Report of five cases and review of the literature. Doc Ophthalmol 1995;90:1–6.
6. Lee V, Bentley CR, Olver JM. Sclerosing canaliculitis after 5-fluorouracil breast cancer chemotherapy. Eye 1998;12:343–349.
7. Fezza JP, Wesley RE, Klippenstein KA. The treatment of punctal and canalicular stenosis in patients on systemic 5-FU. Ophthalmic Surg Lasers 1999;30:105–108.
8. Jeung HC, Rha SY. Recent advance in tailored treatment of gastric cancer. Korean J Med 2009;77:1–8.
9. Kennedy BJ. 5-fluorouracil toxicity: old or new? Cancer 1999;86:1099–1100.
10. Imperia PS, Lazarus HM, Lass JH. Ocular complications of systemic cancer chemotherapy. Surv Ophthalmol 1989;34:209–230.
11. Straus DJ, Mausolf FA, Ellerby RA, et al. Cicitricial ectropion secondary to 5-Fluorouracil therapy. Med Pediatr Oncol 1977;3:15–19.
12. Esmaeli B, Golio D, Lubecki L, Ajani J. Canalicular and nasolacrimal duct blockage: an ocular side effect associated with the antineoplastic drug S-1. Am J Ophthalmol 2005;140:325–327.